Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 74, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 13, 2004, 2:04 PM EDT for Craven County, Jones County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2004, 2:04 PM EDT (18:04 UTC)
- Expired
- Oct 13, 2004, 3:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 44 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 131804
SVRMHX
NCC049-103-131900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 PM EDT WED OCT 13 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN EASTERN NORTH CAROLINA
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POLLOCKSVILLE...OR 6 MILES EAST OF TRENTON...AND MOVING NORTHEAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TUSCARORA AROUND 210 PM EDT...
TRENT WOODS AROUND 215 PM EDT...
NEW BERN AROUND 225 PM EDT...
BRIDGETON AROUND 230 PM EDT...
ERNUL AROUND 235 PM EDT...
CAYTON AROUND 245 PM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3511 7737 3534 7705 3525 7690 3521 7696
3516 7697 3515 7699 3511 7696 3509 7701
3512 7704 3509 7704 3508 7703 3496 7724
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:00 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 13, 10:00 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1000 AM EDT WED OCT 13 2004 .UPDATE...CURRENT FCST RUNNING ON TRACK AS SHRA/TSRA OVER CENTRAL NC MOVING NE INTO EASTERN NC. EXPECT GREATER COVERAGE OF LIGHTNING AS ATMOSPHERE BECOMES MORE UNSTABLE INTO THE AFTERNOON HOURS. HIGHEST THREAT STILL LOOKING LIKE WINDS/TORS THOUGH WET-BULB ZERO <10KFT COULD SEE SOME SMALL HAIL IN STRONGER STORMS. SPC HAS REGION IN SLIGHT RISK SO CANT RULE OUT A WATCH LATER TODAY. CURRENT ETA/GFS LOW TRACK WILL PUT MOST OF THE CONVERGENCE AND INSTABILITY PRIMARILY IN THE NORTHERN CWA...SO EXPECT HIGHEST THREAT IN THAT AREA AS WE ENTER THE AFTERNOON HOURS. .AVIATION...MVFR BR PATCHY FOG SEEMS TO HAVE BURNT OFF COMPLETELY...BUT SHRA/TSRA ENTERING THE REGION FROM THE W COULD BRING 3SM BR OR LESS IN HEAVY RAIN. CLOUDS WILL ALSO INCREASE TO BKN/OVC MVFR BY THIS AFTERNOON. && .MARINE...CURRENT BUOYS SHOWING WINDS AROUND 10KT AND SEAS 3FT. CURRENT FCST RUNNING ON TRACK WITH NO FLAGS TODAY/TONIGHT. GALES OR EVEN STORMS CATEGORY BY FRI. TOO EARLY TO TELL GUSTINESS OF THE WINDS OR TIMING AT THIS POINT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SJ
Hazardous weather outlook, Oct 13, 4:10 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 410 AM EDT WED OCT 13 2004 NCZ029-044>047-079>081-090>095-098-103-104-140808- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 410 AM EDT WED OCT 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY MOIST UNSTABLE AIR WILL COMBINE WITH STRONG UPPER LEVEL WINDS TO PRODUCE A THREAT OF A FEW SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH AND POSSIBLE ISOLATED TORNADOES. THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. SOME OF THE THUNDERSTORMS FRIDAY COULD BECOME SEVERE WITH LOCALLY STRONG WINDS POSSIBLE. 11
In the hours before
Special weather statement, Oct 13, 12:28 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1228 PM EDT WED OCT 13 2004 NCZ080-092>094-131730- BEAUFORT-PAMLICO-JONES-CRAVEN- 1228 PM EDT WED OCT 13 2004 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...JONES...PAMLICO AND BEAUFORT COUNTIES UNTIL 130 PM EDT... AT 1228 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF TRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POLLOCKSVILLE AT 1235 PM EDT...RIVER BEND AT 1245 PM EDT... TRENT WOODS AT 1255 PM EDT...JAMES CITY AT 100 PM EDT...BRIDGETON AT 105 PM EDT...OLYMPIA AT 110 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIANCE...AURORA...BAYBORO...FLORENCE... MARIBEL...MERRITT...NEW BERN...RIVERDALE AND SILVER HILL. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
Local storm report, Oct 13, 1:01 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 2 NE POLLOCKSVILLE 35.03N 77.20W
10/13/2004 JONES NC PUBLIC
TORNADO REPORTED ON THE GROUND NEAR HWY 17.
&&
VINCENTLocal storm report, Oct 13, 1:24 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 NW JACKSONVILLE 34.78N 77.43W
10/13/2004 0.75 INCH ONSLOW NC PUBLIC
3/4 INCH HAIL REPORTED BY PUBLIC NEAR JACKSONVILLE.
&&
VINCENTLocal storm report, Oct 13, 1:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM FUNNEL CLOUD JAMES CITY 35.07N 77.02W
10/13/2004 CRAVEN NC PUBLIC
PUBLIC REPORTED FUNNEL CLOUD OVER THE NEUSE RIVER NEAR
JAMES CITY AT 120 PM.
&&
VINCENTLocal storm report, Oct 13, 1:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SILVER HILL 35.17N 76.83W
10/13/2004 0.75 INCH PAMLICO NC PUBLIC
PUBLIC REPORTED 3/4 INCH HAIL NEAR SILVER HILL AT 150 PM
EDT.
&&
VINCENTThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:37 PM EDT | Tornado Warning | MHX | Jones | 38 min |
| Oct 13, 12:47 PM EDT | Tornado Warning | MHX | Craven | 43 min |
| Oct 13, 1:08 PM EDT | Tornado Warning | MHX | Onslow | 37 min |
| Oct 13, 1:24 PM EDT | Tornado Warning | MHX | Pamlico | 36 min |
| Oct 13, 1:47 PM EDT | Tornado Warning | MHX | Beaufort | 43 min |
| Oct 13, 1:57 PM EDT | Tornado Warning | MHX | Pamlico | 33 min |
| Oct 13, 2:16 PM EDT | Tornado Warning | MHX | Craven | 44 min |
| Oct 13, 3:31 PM EDT | Tornado Warning | MHX | Pamlico | 29 min |
| Oct 13, 3:50 PM EDT | Special Marine Warning | MHX | 25 min | |
| Oct 13, 4:16 PM EDT | Tornado Warning | MHX | Hyde | 44 min |
| Oct 13, 4:45 PM EDT | Special Marine Warning | MHX | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.